Colorado, 2011

High Wind in Colorado, October 6, 2011

October 6, 2011 · NWS PUB · 15 events in 15 counties and zones

A strong upper level jet stream moved over Colorado, generating wind gusts over 70 mph.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level jet stream moved over Colorado, generating wind gusts over 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 6, 11:20 AM MST, 40 minutes earlier.

Area forecast discussion, Oct 6, 11:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1220 PM MDT THU OCT 6 2011

.AVIATION...

ONLY MINOR CHANGES MADE TO WINDS FOR THE 18Z TAFS. KEPT GUSTS OF
45 KNOTS FOR ALL TAF SITES THROUGH 00Z...WITH SOME VISIBILITY
RESTRICTION DUE TO BLOWING DUST POSSIBLE AT KALS BETWEEN 21Z-24Z.
WINDS DIMINISH AFTER 03Z THIS EVENING MOST LOCATIONS. OVER THE
CONTINENTAL DIVIDE...IFR CONDTIONS DUE TO CLOUDS/RAIN/SNOW WILL
CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 510 AM MDT THU OCT 6 2011/

SHORT TERM...

..HIGH IMPACT WEATHER EXPECTED ACROSS THE REGION TODAY...WITH HEAVY
SNOW ALONG THE CONTINENTAL DIVIDE...HIGH WINDS AND CRITICAL FIRE
WEATHER CONCERNS FOR THE SOUTHEAST PLAINS...AND POTENTIAL FOR SEVERE
THUNDERSTORMS FLIRTING WITH THE FAR EASTERN BORDER...

UPPER LOW IS CURRENTLY DROPPING THROUGH THE WESTERN U.S. TOWARDS THE
GREAT BASIN WITH POTENT 120+ KT UPPER JET TRANSLATING INTO THE 4
CORNERS REGION EARLY THIS MORNING. ALREADY SEEING FAIRLY
WIDESPREAD COVERAGE OF SHOWERS IN RADAR MOSAICS MOVING INTO WRN
CO...AND WITH STRONG SOUTHWESTERLY OROGRAPHICS...EXPECT THAT WOLF
CREEK PASS WILL PICK UP SOME SIGNIFICANT SNOW ACCUMULATIONS ALONG
WITH BLOWING SNOW THROUGH THE DAY. BEST FORCING IS MOVING ACROSS
THE WESTERN AREAS THIS MORNING...AND EXPECT HEAVIEST SNOWS TO FALL
THROUGH 18Z. HOWEVER INSTABILITY INCREASES DURING THE AFTERNOON AS
UPPER LOW EDGES INTO WRN CO...SO COULD CONTINUE TO SEE HEAVY
CONVECTIVE SNOWS CONTINUE THROUGH THE AFTERNOON AS WELL. ALL IN
ALL...STILL LOOKS LIKE THE EASTERN SAN JUANS AND LA GARITAS SHOULD
RECEIVE A FOOT OF SNOWFALL...WITH LOCALLY HIGHER ACCUMULATIONS OF
UP TO 18 INCHES ALONG THE FAVORED SOUTHWEST FACING SLOPES OF THE
EASTERN SAN JUANS. THE SAWATCH RANGE ISN'T AS FAVORED WITH
SOUTHWEST FLOW...HOWEVER WITH THE INSTABILITY THINK AREAS UP HIGH
WILL RECEIVE AROUND A FOOT OF SNOW. GIVEN THE POTENTIALLY HIGH
IMPACT FROM THIS FIRST BIG STORM OF THE SEASON...WILL MAINTAIN THE
WINTER STORM WARNING FOR THIS REGION AS WELL...EVEN THOUGH SOME
AREAS MAY COME UP A LITTLE SHORT ON SNOWFALL AMOUNTS. WITH STRONG
SOUTHWEST WINDS GUSTING UP TO 60 MPH AT TIMES...REDUCED
VISIBILITIES IN BLOWING SNOW CAN BE EXPECTED ACROSS THE MTN PASSES
AND HIGHER AREAS. SNOW WILL ALSO SPREAD INTO THE SANGRES DURING
THE AFTERNOON WHERE HIGHER AREAS COULD PICK UP A FEW INCHES OF
ACCUMULATION.

AS THE UPPER JET TRANSLATES ACROSS THE AREA...SFC PRESSURE GRADIENT
TIGHTENS UP ACROSS THE PLAINS AS LEE SIDE SFC LOW DEEPENS AND KICKS
EASTWARD DURING THE AFTERNOON.  WINDS ACROSS THE PLAINS WILL LIKELY
REACH SUSTAINED HIGH WIND CRITERIA (40 MPH FOR AN HOUR OR MORE)
DURING THE AFTERNOON AND EARLY EVENING.  COULD SEE SOME GUSTS TO
AROUND 60 MPH AT TIMES...MAINLY EAST OF I-25.  HAVE UPGRADED THE
HIGH WIND WATCH TO A WARNING.  HIGH WINDS MAY BE A LITTLE MORE
MARGINAL FOR THE I-25 CORRIDOR...BUT THINK THAT THE SUSTAINED WIND
SPEEDS SHOULD BE ACHIEVABLE.  AND IF SHOWERS SURVIVE LONG ENOUGH AS
MOVE OFF THE EASTERN MTS DURING THE AFTERNOON...THESE MIGHT HELP TO
TRANSFER HIGHER WINDS ALOFT TO THE SFC...WITH A FEW GUSTS TO 60 MPH
POSSIBLE. THUS HAVE INCLUDED THE I-25 CORRIDOR IN THE WARNING
AREA. HAVE ALSO SEEN THE SAN LUIS VALLEY HIT HIGH WIND CRITERIA IN
CASES SIMILAR TO THIS ONE...AND HAVE INCLUDED THEM IN THE HIGH
WIND WARNING. COMBINED WITH THE DRY CONDITIONS...THESE HIGH WINDS
WILL CONTRIBUTE TO CRITICAL FIRE WEATHER CONDITIONS FOR TODAY
ACROSS THE SOUTHEAST PLAINS WHERE FUELS ARE RECEPTIVE TO FIRE.
BASED ON LAND MANAGEMENT AGENCIES LATEST FUELS STATUS...THIS WILL
INCLUDE MOST OF THE SOUTHEAST PLAINS...EXCEPT PUEBLO AND HUERFANO
COUNTIES. RELATIVE HUMIDITY VALUES WILL APPROACH 15-20 PERCENT FOR
MOST OF THE AREA...AND ALTHOUGH THIS MAY COME UP JUST SHY OF THE
STRICT RED FLAG WARNING THRESHOLD...WITH THE WINDS AS STRONG AS
THEY ARE...THIS COULD STILL LEAD TO VOLATILE CONDITIONS FOR FIRE
SPREAD. BASED ON COORDINATION WITH BOU AND SPC FIRE DESK...HAVE
OPTED TO PUT OUT A RED FLAG WARNING FOR THESE AREAS.

LATEST MODELS MIX THE DRY LINE INTO EXTREME WESTERN KS DURING THE
AFTERNOON...POTENTIALLY ELIMINATING THE RISK FOR SEVERE WEATHER
ACROSS THE FAR SOUTHEAST CO PLAINS.  HOWEVER...NAM BACKS THE DRYLINE
TO RIGHT ALONG THE CO/KS BORDER BETWEEN 00Z AND 03Z...SO PLAN TO
MAINTAIN SOME ISOLATED POPS FOR THAT AREA.  PLENTY OF SHEAR WILL BE
IN PLACE TO SUPPORT A THREAT FOR SEVERE THUNDERSTORMS...HOWEVER
CAPES MAY BE THE LIMITING FACTOR.  THIS AREA WILL BE MONITORED
CLOSELY DURING THE LATE AFTERNOON/EARLY EVENING FOR POTENTIAL SEVERE
WEATHER.

AS THE UPPER LOW LIFTS OFF TO THE NORTHEAST TONIGHT...WINDS AND
SNOWS WILL WIND DOWN.  SUSPECT THAT WINTER HIGHLIGHTS MAY BE ABLE TO
BE TAKEN DOWN BY LATE EVENING OUT WEST...BUT WILL LET LATER SHIFTS
RE-ASSESS THIS.  MEANWHILE...THE SAN LUIS VALLEY WILL LIKELY GET
THEIR FIRST HARD FREEZE OF THE SEASON. -KT

LONG TERM...
(FRIDAY THROUGH THURSDAY)

..MORE SNOW TO START THE WEEKEND...

THE MAIN FORECAST C51ENGE IN THE EXTENDED CENTERS AROUND THE
EXPECTED IMPACT OF A SECONDARY LOW PRESSURE SYSTEM ON THE WEATHER
THIS WEEKEND.

WILL SEE A BIT OF A LULL OR BREAK BETWEEN STORM SYSTEMS FRI MORNING
AS THE PRIMARY LOW CONTINUES TO MOVE NNEWD INTO THE NRN PLAINS.
COLD AIR ASSOCIATED WITH THIS SYSTEM CONTINUES TO FILTER INTO ERN CO
FRI MORNING...AND IT WILL LIKELY BE A BIT OF A RAW AND CHILLY START
TO THE DAY. TEMPS SHOULD REBOUND NICELY BY FRI AFTERNOON...REACHING
THE 60S OVR THE I-25 CORRIDOR...AND EVEN SOME 70S CLOSER TO THE KS
BORDER. HAVE CUT BACK ON POPS A BIT...ESPECIALLY FOR THE LATE
MORNING AND EARLY AFTERNOON PERIOD...AS THE DRYLINE LIKELY SETS UP
A BIT TOO FAR E TO AFFECT THE PLAINS FRI AFTERNOON. SHOULD STILL SEE
SOME LINGERING SHOWERS OVR THE CONTDVD THROUGH THE AFTERNOON.

COMPLEX SCENARIO BEGINS TO UNFOLD FRI NIGHT...AS THE SECONDARY LOW
BEGINS TO DEVELOP AT THE SRN END OF THE TROUGH OVR THE ROCKIES.
THERE IS STILL A PRETTY GOOD SPREAD OF SOLUTIONS BETWEEN THE VARIOUS
FORECAST MODELS. THE 00Z GFS IS THE THE WEAKEST AND MOST
PROGRESSIVE...AND IT TAKES THE UPPER LOW NEWD INTO NE CO AND NE BY
MID-DAY SAT. WITH THE WEAKER SOLUTION...WINDS ALOFT CONTINUE TO BE
MORE WESTERLY...AND LLVL WINDS ARE MORE NRLY OVER THE ERN MTNS AND
PLAINS. IF THIS SOLUTION VERIFIED...ONLY LIGHT SN ACCUMS WOULD BE
EXPECTED...MAINLY OVR THE PIKES PEAK REGION AND TELLER COUNTY ABOVE
ABOUT 7500 FEET. THE NAM12 ON THE OTHER HAND IS QUITE A BIT STRONGER
AND SLOWER WITH THE SECONDARY LOW...AND INTENSIFIES IT OVR NW NM ON
SAT MORNING. IN THE NAM SOLUTION...WINDS BACK IN RESPONSE TO THE
STRENGTHENING LOW...AND THERE IS A GOOD 6 H PERIOD OF FAIRLY DEEP
UPSLOPE OVR SERN CO...WITH 30-35 KT H7 WINDS IMPACTING THE RAMPARTS
AND WET MTNS. THE 06Z NAM IS EVEN STRONGER THAN THE 00Z
SOLUTION...AND IF IT VERIFIED THEN THE PIKES PEAK REGION COULD SEE
SNOW DOWN TO ABOUT 6000-6500 FEET BY SAT MORNING. WRN AND NRN
PARTS OF KCOS COULD SEE SOME WET SNOW. LOW END WARNING CRITERIA SNOWS
WOULD BE LIKELY ACROSS THE ERN RANGES ABOVE ABOUT 8500 FEET.

THE 00Z ECMWF IS A BIT OF A COMPROMISE...WITH A SLOWER EVOLUTION OF
THE SECONDARY SYSTEM...AND IS FAIRLY CLOSE TO THE NCEP ENSEMBLE.
SINCE THE GFS APPEARS TO BE THE OUTLIER...HAVE LARGELY DISREGARDED
IT IN FAVOR OF A COMPROMISE SOLUTION. THE NAM MAY BE A BIT OVERDONE
WITH THE STRENGTH OF ERLY WINDS AND RESULTANT HIGH QPF OVR THE ERN
RANGES...SO WILL BE CAUTIOUS ON POPS/WX FOR NOW. WILL HAVE TO
WATCH THE NAM CLOSELY TO SEE IF IT CONTINUES PROGGING A STRONGER
SYSTEM.

AFTER THIS SECONDARY SYSTEM CLEARS OUT SOMETIME ON SUN...THE PATTERN
BECOMES RATHER BENIGN WITH QUASI-ZONAL FLOW BECOMING ESTABLISHED OVR
THE ROCKIES. WILL LIKELY SEE A WARMING TREND WITH LOW CHANCES OF
PRECIPITATION THRU THE END OF NEXT WEEK. 44

AVIATION...
VERY STRONG WINDS WILL AFFECT THE TAF SITES TODAY WITH SOUTH TO
SOUTHWEST WINDS INCREASING TO 35 TO 45 MPH.  COULD SEE SOME
LOCALIZED GUSTS TO 60 MPH...THOUGH THESE GUSTS ARE EXPECTED TO BE
SPOTTY IN NATURE FOR THE I-25 CORRIDOR AND SAN LUIS VALLEY. OTHER
CONCERN WILL BE POTENTIAL FOR REDUCED VISIBILITIES IN BLOWING DUST AT
KALS DURING THE AFTERNOON.  MEANWHILE...LIFR CIGS/MTN OBSCURATIONS
WILL CONTINUE ALONG THE CONTDVD TODAY...WITH SNOW SPREADING INTO THE
CREST OF THE SANGRE DE CRISTO MOUNTAINS BY AFTN.  KALS HAS THE BEST
CHANCE FOR SEEING A PASSING SHOWER DURING THE AFTERNOON.  SHOWERS
SHOULD DISSIPATE AS THEY MOVE EAST OF THE SOUTHEAST MTS...AND ARE NOT
EXPECTED TO IMPACT KCOS OR KPUB...THUS VFR CIGS/VIS EXPECTED FOR
THESE AREAS THROUGH THE NEXT 24 HOURS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ084>089-
093>099.

RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ226-227-
230>237.

HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ069>071.

WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ060-066-068.

&&

10/27
Hazardous weather outlook, Oct 6, 10:44 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT THU OCT 6 2011

COZ058>089-093>099-071745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1144 AM MDT THU OCT 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT STORM SYSTEM DROPPING INTO THE GREAT BASIN WILL SPREAD A
VARIETY OF HIGH IMPACT WEATHER ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO.  HEAVY SNOW WILL CONTINUE TO IMPACT THE MOUNTAIN
AREAS...MAINLY ALONG AND WEST OF THE CONTINENTAL DIVIDE TODAY AND
TONIGHT.  TOTAL SNOWFALL ACCUMULATIONS OF 8 TO 12 INCHES CAN BE
EXPECTED ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE
10000 FEET...AND ACROSS THE SAWATCH RANGE ABOVE 11000 FEET.
LOCALLY HIGHER AMOUNTS CAN BE EXPECTED ACROSS THE FAVORED
SOUTHWEST FACING SLOPES OF THE EASTERN SAN JUAN MOUNTAINS. SNOW
WILL ALSO SPREAD ACROSS THE HIGHER PEAKS OF THE SANGRE DE CRISTO
MOUNTAINS TODAY. LOCAL ACCUMULATIONS OF 2 TO 5 INCHES CAN BE
EXPECTED ACROSS THE HIGHER ELEVATIONS.

MEANWHILE...STRONG DAMAGING WINDS ARE EXPECTED ACROSS THE SAN
LUIS VALLEY AND SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.
SUSTAINED WIND SPEEDS WILL REACH 40 MPH...WITH LOCALIZED WIND
GUSTS UP TO 60 MPH. COMBINED WITH THE DRY VEGETATION ACROSS THE
SOUTHEAST PLAINS...THIS WILL LEAD TO VOLATILE CONDITIONS FOR FIRE
SPREAD. THESE STRONG WINDS WILL ALSO CAUSE AREAS OF BLOWING
DUST...WHICH COULD REDUCE VISIBILITIES TO LESS THAN A MILE AT
TIMES...ESPECIALLY NEAR OPEN FIELDS.

ISOLATED EMBEDDED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MOUNTAINS AND ACROSS THE FAR SOUTHEAST PLAINS LATE THIS AFTERNOON
AND EVENING.  THE MAIN THREAT WITH THUNDERSTORMS WILL BE
LIGHTNING...AND WIND GUSTS UP TO 60 MPH.  LOCALLY INTENSE SNOWFALL
RATES CAN BE EXPECTED WITH EMBEDDED THUNDERSTORMS ACROSS THE
MOUNTAINS TODAY.

THE STRONG WINDS AND HIGH FIRE DANGER WILL SUBSIDE THIS
EVENING...WITH SNOW WINDING DOWN ACROSS THE WESTERN MOUNTAINS LATE
TONIGHT.  A HARD FREEZE WILL BE POSSIBLE ACROSS THE SAN LUIS VALLEY
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND STORM SYSTEM WILL INTENSIFY OVER NORTHWEST NEW MEXICO LATE
FRIDAY...AND WILL BRING ANOTHER ROUND OF SNOW TO THE MOUNTAINS
BEGINNING LATE FRIDAY AND LASTING THROUGH LATE SATURDAY OR EARLY
SUNDAY. SNOW LEVELS WILL BE AROUND 8500 FEET ON FRIDAY...BUT MAY
FALL AS LOW AS 6500 FEET BY SATURDAY MORNING. ACCUMULATING SNOW
WILL BE POSSIBLE OVER ALL THE MOUNTAIN AREAS THROUGH
SATURDAY...BUT THE EASTERN RANGES INCLUDING PIKES PEAK...THE WET
MOUNTAINS...AND THE NORTHERN SANGRE DE CRISTO RANGE WILL HAVE THE
BEST CHANCE FOR SIGNIFICANT ACCUMULATIONS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE DURING THIS TIME OVER
THE FAR SOUTHEASTERN COLORADO PLAINS. THE MAIN THREAT FROM THESE
STORMS WILL BE WIND GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO.

10/27

In the hours before

Local storm report, Oct 6, 9:03 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1003 AM MDT THU OCT 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     SNOW             10 SW CREEDE            37.75N 107.06W
10/06/2011  E2.0 INCH        MINERAL            CO   TRAINED SPOTTER

            RAIN/SNOW MIX. 0.67 PRECIPITATION. BEGAN 10/5/11
            AFTERNOON.

&&

RMG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
October 6, 12:00 PM MST to 2:00 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
October 6, 12:00 PM MST to 2:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

High Wind, Southern San Luis Valley

When
October 6, 12:00 PM MST to 2:00 PM MST
Where
Southern San Luis Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
October 6, 12:00 PM MST to 3:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
October 6, 12:00 PM MST to 3:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Crowley County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
Crowley County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.327, -103.785 (the zone’s center; the record gives no point)

High Wind, La Junta Vicinity / Otero County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

High Wind, Eastern Las Animas County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
Eastern Las Animas County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Western Kiowa County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
Western Kiowa County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Eastern Kiowa County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
Eastern Kiowa County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.433, -102.740 (the zone’s center; the record gives no point)

High Wind, Bent County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
Bent County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.955, -103.072 (the zone’s center; the record gives no point)

High Wind, Lamar Vicinity / Prowers County

When
October 6, 12:00 PM MST to 5:00 PM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
October 6, 1:00 PM MST to 4:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
October 6, 1:00 PM MST to 6:00 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
October 6, 2:00 PM MST to 4:00 PM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351467, 351468, 351469, 351470, 351472, 351475, 351476, 351477, 351478, 351479, 351480, 351481, 351474, 351482, 351471.